Wednesday, 28 April 2010

Course of treatment?

Two posts in a week is unheard of from me lol!

Just wanted to share what direction my treatment is going.
I went to see my neurologist on Friday and he agreed with me that my daily injections of capoxone (stopped now) were the cause of my breathing problems and site reactions. Seems I have most probably become hyper-sensitive to the drug.
So we discussed what direction and course of treament we should be looking into.

We are looking into a drug called

Tysabri (natalizumab)

Tysabri (also known as natalizumab) is a drug used to treat highly active forms of relapsing-remitting MS. It is proven to be effective at reducing relapses by approximately 65 per cent in people with the condition .

I will have a MRI scan in the next few weeks to see if I need it.

Here is a little bit of imformation about it.

Who is it for?
People with relapsing remitting MS. It is available on the NHS for people who have had two
or more disabling relapses in a year and have signs of new MS inflammation on a recent MRI
scan.
How is it administered?
Intravenously by infusion into the vein once a month
How does it work?
Natalizumab is an antibody that works by attaching itself to cells of the immune system and
preventing them from getting into the brain and spinal cord, where they normally cause
damage in MS.

The most common side-effects experienced after taking natalizumab are, joint pain, fever,
tiredness, a runny or blocked nose, sore throat, feeling nauseous, headache and dizziness.
In addition, skin reactions to the infusion are experienced.
One serious and often fatal side effect is a condition called progressive multifocal
leukoencephalopathy (PML). This is caused by a viral infection in the brain. The risk of
developing this is about one in 1000 for people who have received natalizumab for more than
12 months. The risk of PML with natalizumab use increases after 2 years of therapy. Patients
with MS should be informed about the risks of natalizumab, including PML, both before
treatment and again after 2 years. People taking natalizumab are monitored regularly to
identify PML and other potentially serious side effects as early as possible.

As of 10th March 2010 there have been 41 reported cases of PML of which 9 resulted in
death. However, the risks of developing PML remain at 1 in 1000.

I would value prayers at this time . As it would be a huge decision.

7 comments:

Lisa Ann said...

I had the same problems with Copaxone. I'm not taking anything like that now.
Your in my prayers.

Moomin said...

Will pray for the Lord to guide these difficult choices. Thanks for putting up the detailed information.

ms'er faith said...

Prayers for you! And I love the 2 postings in a week :)

I had breathing trouble from Copaxone and had to go off it for that reason. Good luck with your decision on Tysabri. I decided not to do it because I have no brain lesions, but it is a fantastic drug! Others love it!

jan said...

My daughter is into her third year of tysabri infusions. The PML is a concern, but she was having one exacerbation after another while on copaxone. Thoughts and prayers are with you as you make your decision.

Molly Underwood said...
This comment has been removed by the author.
Molly Underwood said...

Just stopped by to see how you are doing. Prayers for you and Jonathan.

CC said...

Sending prayers your way. This is a big decision for you and was for me too...three years ago. Tysabri changed the course of my MS and it was such a relief to find a drug, after a year of interferons that worked for me and didn't make me feel like garbage everyday. Good luck!

You can see my posts on Tysabri here: http://www.therideproject.com/category/tysabri